The IDF has completed its investigation of the death of Jawaher Abu Rahma, the woman that was alleged to have been killed by IDF tear gas used against demonstrators at Bili’in on December 31, 2010. The Jerusalem Post report almost makes sense:I think he might be onto something.
Jawaher Abu Rahma, the woman who Palestinians claimed was killed in late December from IDF-fired tear gas during an anti-security barrier demonstration near Bilin, died as a result of the medical treatment she received at a Ramallah hospital, the IDF probe into the incident has concluded.
Abu Rahma, IDF sources said on Saturday, did not actively participate in the demonstration but was inside a house about 500 meters away from the site of the demonstration. She was however evacuated to a hospital in Ramallah sometime later in the day and after the demonstration where she was treated for an unclear ailment.
“According to our findings Abu Rahma died as a result of the medical treatment,” an source in the Central Command said on Wednesday.
Medical documents obtained by the IDF show that Abu Rahma received unusually high doses of Atropine, a medicine that is commonly used as an antidote to nerve agents such as nerve gas. Israeli gas mask kits used to be distributed to the public with shots of atropine inside.
According to the IDF’s findings Abu Rahma died of medical complications due to the medical treatment she received that was not connected to tear gas. The IDF has also uncovered documentation which hints to the possibility that Abu Rahma was sick with cancer and had been hospitalized several weeks before her death. — Jerusalem Post
This is strange indeed. Atropine? Nerve gas? Why would they treat her for exposure to nerve gas? Israel does not even use nerve gas against enemy troops, not to mention demonstrators. And Atropine isn’t a treatment for cancer.
I think there is a better explanation.
Atropine is an antidote for aldicarb pesticides, such as temik. Aldicarb is highly toxic. When I lived in Israel in the 1980′s it was commonly used, although there were very strict rules about how it is applied, protective gear, etc. It would not surprise me in the least if Arab farmers also use it, and perhaps are somewhat less careful.
Atropine also might be given as an antidote to organophosphate pesticides like malathion, also highly toxic. This would explain ridiculous initial statements that Israeli soldiers or police had used ‘phosphorous’ on the demonstrators, and the mentions of nerve gas. Most military nerve agents are based on organophosphates.
The Palestinian doctors probably were quite familiar with pesticide poisoning. My guess is that Abu Rahma was somehow exposed to a pesticide like temik or malathion. Unlike tear gas, they are deadly, so relatives rushed her to the hospital — where someone accidentally gave her more than a safe dose of atropine.
While I don't know if Jawaher or members of her family were farmers, Palestinian Arabs definitely use a variety of organophosphate insecticides. I found a few papers about insecticide poisoning in the territories. It happens relatively often and Palestinian Arab doctors are no doubt familiar with it.
This study is most relevant, as it talks about the extensive use of organophosphates in the West Bank. It even lists the banned organophosphates used there: Azinphosmethyl (Cotnion), Dichlorvos (Divipan), Parathion (Folidol) and Dimethoate (Rogor).
These pesticides, when misused, act as nerve agents.
A great majority of Palestinian Arab farmers were reported as keeping these pesticides stored in their houses, often under dangerous conditions. 72% mixed the pesticides in their own homes, and 84% stored them at home.
Symptoms of organophosphate poisoning mirror the symptoms that Abu Rahma was reported to have had: shortness of breath, vomiting, excessive sweating, excessive tearing, confusion, and tremors.
I do not know how quickly these symptoms appear.
In many ways this theory relies on a few too many variables for me to be comfortable with. But it would neatly explain why she was treated with atropine and with her symptoms. And organophosphate pesticides are many orders of magnitude more deadly than tear gas. If, as the IDF is now saying, Abu Rahma was in her home at the time she fell sick, this theory makes far more sense than tear gas poisoning.
Certainly, many residents of Bil'in are farmers - their main complaint about the separation barrier is that it keeps them from their farmland. So one would expect a fair amount of pesticides stored in people's homes.
The bigger question is: was any banned pesticide stored in Abu Rahma's house?